Alert archive / Ohio / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 11, NWS Pittsburgh, PA

May 2, 20164 counties in Ohio; Brooke County, Hancock County, West Virginia; Beaver County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 2, 2016, 3:14 AM EDT for 4 counties in Ohio; Brooke County, Hancock County, West Virginia; Beaver County, Washington County, Pennsylvania. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2016, 3:14 AM EDT (07:14 UTC)
Expired
May 2, 2016, 3:45 AM EDT
In force
31 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, OH, Columbiana County, OH, Harrison County, OH, Jefferson County, OH, Beaver County, PA, Washington County, PA, Brooke County, WV, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 45 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 3:17 AM EDTHAIL 1.51 W Pravo, OH
May 2, 3:37 AM EDTHAIL 1New Manchester, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 7.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2016-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2016-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WUUS51 KPBZ 020715
SVRPBZ
OHC019-029-067-081-PAC007-125-WVC009-029-020745-
/O.NEW.KPBZ.SV.W.0011.160502T0714Z-160502T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 AM EDT MON MAY 2 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COLUMBIANA COUNTY IN EAST CENTRAL OHIO...
  NORTHEASTERN HARRISON COUNTY IN EAST CENTRAL OHIO...
  NORTHERN JEFFERSON COUNTY IN EAST CENTRAL OHIO...
  SOUTHEASTERN CARROLL COUNTY IN EAST CENTRAL OHIO...
  SOUTHWESTERN BEAVER COUNTY IN WESTERN PENNSYLVANIA...
  NORTHWESTERN WASHINGTON COUNTY IN SOUTHWESTERN PENNSYLVANIA...
  HANCOCK COUNTY IN NORTHERN WEST VIRGINIA...
  NORTHEASTERN BROOKE COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 345 AM EDT

* AT 314 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
  OF WINTERSVILLE...OR 12 MILES SOUTHEAST OF CARROLLTON...MOVING EAST
  AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO TREES AND POWER LINES...RESULTING IN SOME POWER 
           OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  WEIRTON...STEUBENVILLE...EAST LIVERPOOL...WELLSVILLE...TORONTO...
  WINTERSVILLE...FOLLANSBEE...MIDLAND...CHESTER...INDUSTRY...NEW
  CUMBERLAND...SHIPPINGPORT...NEWELL...BERGHOLZ...AMSTERDAM...RICHMOND...
  IRONDALE...NEW MANCHESTER...EMPIRE AND STRATTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4040 8097 4058 8096 4065 8041 4034 8043
TIME...MOT...LOC 0714Z 272DEG 30KT 4050 8087 

HAIL...1.00IN
WIND...60MPH
 
$$

07
1 follow-up statement
596 
WWUS51 KPBZ 020731
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 AM EDT MON MAY 2 2016

OHC019-067-020741-
/O.CAN.KPBZ.SV.W.0011.000000T0000Z-160502T0745Z/
HARRISON OH-CARROLL OH-
331 AM EDT MON MAY 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARRISON AND
SOUTHEASTERN CARROLL COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4039 8084 4060 8077 4065 8041 4034 8043
TIME...MOT...LOC 0731Z 272DEG 30KT 4049 8068 

$$

OHC029-081-PAC007-125-WVC009-029-020745-
/O.CON.KPBZ.SV.W.0011.000000T0000Z-160502T0745Z/
COLUMBIANA OH-JEFFERSON OH-BEAVER PA-WASHINGTON PA-HANCOCK WV-
BROOKE WV-
331 AM EDT MON MAY 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR SOUTHEASTERN COLUMBIANA...NORTHEASTERN JEFFERSON...SOUTHWESTERN
BEAVER...NORTHWESTERN WASHINGTON...HANCOCK AND NORTHEASTERN BROOKE
COUNTIES...

AT 331 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEW CUMBERLAND...
OR 7 MILES NORTHWEST OF WEIRTON...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         TREES AND POWER LINES...RESULTING IN SOME POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
WEIRTON...STEUBENVILLE...EAST LIVERPOOL...WELLSVILLE...TORONTO...
WINTERSVILLE...FOLLANSBEE...MIDLAND...CHESTER...INDUSTRY...NEW CUMBERLAND...
SHIPPINGPORT...NEWELL...RICHMOND...IRONDALE...NEW MANCHESTER...EMPIRE...
STRATTON...HOOKSTOWN AND FRANKFORT SPRINGS.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4039 8084 4060 8077 4065 8041 4034 8043
TIME...MOT...LOC 0731Z 272DEG 30KT 4049 8068 

HAIL...1.00IN
WIND...60MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 12:02 AM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 2, 12:02 AM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1202 AM EDT MON MAY 2 2016

.SYNOPSIS...
A SERIES OF CROSSING DISTURBANCES WILL MAINTAIN DAILY RAIN CHANCES
THIS WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE MIDNIGHT UPDATE FEATURED ADJUSTMENTS TO HOURLY TRENDS BASED ON
OBS...RADAR...AND HIGH RES MDLS. A CROSSING SHORTWAVE WILL SPREAD
SHOWERS AND THUNDERSTORMS OVER MUCH OF THE REGION THIS MORNING.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY/...
LOW PRESSURE IS PROGGED TO DIG RAPIDLY NEWD TODAY WITH RAIN
COVERAGE INITIALLY DIMINISHING RAPIDLY WITH PROGRESS. HOWEVER...A
TRAILING DISTURBANCE IS EXPECTED TO REIGNITE SHOWERS AGAIN BY
TNGT...ALTHOUGH THE BULK OF THAT PCPN SHOULD BE FOCUSED SEWD.

SOME SHOWERS WILL LINGER TUESDAY...BUT THE REGION SHOULD BE DRY
BY EVENING. AN UPPER LEVEL LOW IS FORECAST TO DVLP OVER THE
EASTERN GREAT LAKES BY WEDNESDAY...BRINGING ANOTHER RAIN CHANCE
FOR THE UPR OH REGION.

WITH PERSISTENT CLOUDS AND PRECIP CHANCES...TEMPERATURE WAS
FORECAST AT...OR SLIGHTLY BELOW NORMAL FOR THE PERIOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MODELS COMING INTO BETTER AGREEMENT THAT A LARGE TROUGH WILL
SETUP OVER THE EASTERN CONUS DURING THE PERIOD. THIS WILL KEEP THE
AREA COOL AND UNSETTLED INTO THE WEEKEND.

&&

.AVIATION /04Z MONDAY THROUGH FRIDAY/...
STRATUS AND FOG RESTRICTIONS N-E OF PIT SHOULD CONTINUE THIS MRNG
WITH LOW LVL MOISTURE IN PLACE. OTHERWISE...DETERIORATION TO MVFR
AND OCNL IFR IS EXPECTED ERLY THIS MRNG AS ADVANCING LOW PRESSURE
RESULTS IN SHOWERS AND SCT TSTMS THRU ARND SUNRISE. AN UPR TROF
SHOULD MAINTAIN MVFR CONDITIONS THRU LATE MRNG/ERLY AFTN BEFORE A
RETURN TO VFR IS EXPECTED. ANOTHER SHORTWAVE RETURNS MVFR
RESTRICTION POTENTIAL THIS EVE ESP FOR PORTS S OF PIT.

.OUTLOOK /TUESDAY THROUGH FRIDAY/...
PERIODIC RESTRICTIONS ARE LIKELY WED THRU FRI WITH THE PASSAGE OF
A COLD FRONT AND SUBSEQUENT UPR TROFG.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/07
Hazardous weather outlook, May 1, 11:51 PM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1151 PM EDT SUN MAY 1 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-030400-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
1151 PM EDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 1, 9:26 PM EDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
926 PM EDT SUN MAY 1 2016

WVZ021-509>511-020215-
MARION-PRESTON-RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN
PRESTON-MONONGALIA-
926 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PRESTON...EASTERN
MONONGALIA AND CENTRAL MARION COUNTIES...

AT 925 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BARRACKVILLE...
OR NEAR FAIRMONT...MOVING EAST AT 30 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORGANTOWN...FAIRMONT...WESTOVER...KINGWOOD...STAR CITY...BARRACKVILLE...
GRANVILLE...BROOKHAVEN...CASSVILLE...RIVESVILLE...GRANT TOWN...REEDSVILLE...
MASONTOWN...MCCURDYVILLE...BAXTER...LAUREL RUN...EVERETTVILLE...CROWN...
BROWNS CHAPEL AND BOOTH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 68 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 9...AND
  BETWEEN MILE MARKERS 11 AND 19.

  INTERSTATE 79 IN WEST VIRGINIA BETWEEN MILE MARKERS 140 AND 155.

LAT...LON 3952 8025 3966 8025 3967 7969 3943 7970
TIME...MOT...LOC 0125Z 273DEG 27KT 3957 8016

CL
Special weather statement, May 1, 10:12 PM EDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1012 PM EDT SUN MAY 1 2016

OHZ057-020300-
MUSKINGUM-
1012 PM EDT SUN MAY 1 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MUSKINGUM COUNTY...

AT 1012 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOMERSET...
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ZANESVILLE...NORTH ZANESVILLE...DRESDEN...FRAZEYSBURG...GRATIOT...
FULTONHAM...DRAKE AND DILLON STATE PARK.

THIS INCLUDES  INTERSTATE 70 IN OHIO NEAR MILE MARKER 143...AND
BETWEEN MILE
  MARKERS 145 AND 154.

LAT...LON 3995 8223 3995 8220 4011 8219 4016 8213
      4005 8184 3984 8217 3991 8216 3991 8223
TIME...MOT...LOC 0212Z 222DEG 21KT 3990 8228

CL
Special weather statement, May 2, 2:07 AM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
207 AM EDT MON MAY 2 2016

OHZ039-040-020645-
TUSCARAWAS-CARROLL-
207 AM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CARROLL AND NORTHERN
TUSCARAWAS COUNTIES...

AT 207 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WINESBURG...OR 9
MILES NORTHWEST OF DOVER...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW PHILADELPHIA...DOVER...CARROLLTON...MINERVA...STRASBURG...SUGARCREEK...
MALVERN...BOLIVAR...MINERAL CITY...DELLROY...SHERRODSVILLE...ROSWELL...
PARRAL...ZOAR AND ATWOOD LAKE.

THIS INCLUDES  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 80 AND 94.

LAT...LON 4060 8166 4063 8167 4065 8147 4067 8146
      4066 8144 4065 8144 4065 8124 4072 8124
      4072 8120 4073 8120 4073 8109 4049 8102
      4047 8167
TIME...MOT...LOC 0607Z 262DEG 33KT 4058 8165

07
Local storm report, May 2, 2:56 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 AM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             4 E SHERRODSVILLE       40.49N  81.17W
05/02/2016  E1.75 INCH       CARROLL            OH   LAW ENFORCEMENT

&&

EVENT NUMBER PBZ1601536

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 10:12 PM EDTSpecial Weather StatementPBZMuskingum48 min
May 2, 2:07 AM EDTSpecial Weather StatementPBZCarroll38 min
May 2, 2:14 AM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas31 min
May 2, 2:42 AM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Harrison, Jefferson, Tuscarawas33 min
May 1, 8:45 PM EDTSpecial Weather StatementPBZMarion, Monongalia30 min
May 1, 9:26 PM EDTSpecial Weather StatementPBZMonongalia49 min
May 2, 3:47 AM EDTSpecial Weather StatementPBZHancock28 min
May 2, 10:28 AM EDTFlash Flood WatchPBZMarion, Monongalia, Preston, Tucker, Wetzel11 hr
May 2, 3:58 AM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington, Westmoreland32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2016Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.